Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 11, 2003, 9:52 AM EDT for Steuben County, Yates County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2003, 9:52 AM EDT (13:52 UTC)
- Expired
- May 11, 2003, 10:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
922 WUUS51 KBGM 111352 SVRBGM NYC101-123-111430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 951 AM EDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK. YATES COUNTY IN CENTRAL NEW YORK. * UNTIL 1030 AM EDT. * AT 950 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR HOWARD...OR ABOUT 10 MILES NORTHEAST OF HORNELL....MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVOCA AND KANONA AT 955 AM EDT COHOCTON AT 1000 AM EDT PRATTSBURG AT 1010 AM EDT PULTENEY AT 1015 AM EDT ITALY AT 1020 AM EDT VINE VALLEY AND GUYANOGA AT 1025 AM EDT POTTER AND MIDDLESEX AT 1030 AM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ LAT...LON 4241 7768 4228 7751 4259 7703 4276 7726
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 AM EDT, 6 hours 37 minutes earlier.
Area forecast discussion, May 11, 3:15 AM EDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 315 AM EDT SUN MAY 11 2003 POTENTIAL FOR SVR WX IS TODAYS MAIN FOCUS. OVERALL FCST WAS GENERALLY IN GREAT SHAPE SO HAVE CONCENTRATED ON THE DETAILS OF TIMING AND INTENSITY OF THUNDERSTORMS IN OUR GRID FCSTS. SYNOPTIC SETUP COMING TOGETHER TOWARD MID AFTERNOON INTO EARLY EVENING FOR DEEP AND ORGANIZED CONVECTION. MOISTENING BOUNDARY LAYER WILL BE OVERRUN BY STRONG JET CORE AND MIDLVL DRY PUNCH AFTER 18Z. PROFILES SHOW SUFFICIENT TURNING OF THE LOWER ATMOSPHERE AND EXCELLENT SPEED SHEAR IN THE MIDLVLS. ETA WAS CONSIDERABLY MORE UNSTABLE THAN GFS WITH LATE AFTERNOON MLCAPES 1000-1500 J/KG...WHICH MAY BE DUE IN PART TO ETAS LLVL MOIST BIAS...HOWEVER NGM WAS IN GOOD SUPPORT OF THIS IDEA, AND GIVEN THE DESTABILIZING MID LVL LAPSE RATES THOSE NUMBERS NOT OUT OF THE QUESTION WITH EVEN A LITTLE HEATING. BUFKIT PROFILES HAVE ALL THE HIGHLIGHTS FOR AN OUTBREAK WITH 50-60 KTS OF DEEP LAYER SHEAR AVAILABLE AND SR HELICITIES PROGGED TO BE 200+ IN THE 0-3 KM LAYER AND 150-180 AT 0-1 KM. NO SURPRISE HERE...AS GENERAL CONSENSUS IS THAT OCCLUDING FRONT WILL HAVE A TRIPLE POINT MOVE RIGHT ACROSS S CNTRL NY TWD 00Z. THE WILD CARD IN THE DECK IS WHETHER OR NOT DEBRIS AND WARM FRONTAL CLOUDS WILL BREAK UP ENOUGH TO ALLOW SUFFICIENT HEATING TO EVEN REACH PROGGED CAPE VALUES. SINCE I DONT EXPECT MUCH OF A SHALLOW MARINE LAYER TO REACH MOST OF THIS AREA IN THIS PATTERN...I THINK THERE WILL BE ENOUGH BREAKS IN THE SC/AC TO ALLOW FOR SUFFICIENT BLYR HEATING...ESPLY SRN ZONES. SCATTERED SHOWERS AND ELEVATED THUNDERSTORMS WILL GRADUALLY FIRE THROUGH THE MORNING AND ERLY PM AS THE 850 MB FRONT DRIFTS NORTH. ALREADY SEE THOSE ON RADAR. THEN...700 MB THETA-E PROGS SHOW A COLD FRONT ALOFT MOVING AHEAD OF THE SFC COLD FRONT BY A FEW HOURS. STRONG CONVECTION SHOULD REKINDLE ALONG THIS BOUNDARY TO OUR WEST EARLY THIS AFTERNOON AND CONTINUE...REACHING CNY/NEPA BETWEEN 19Z-00Z. STORMS TAKING OFF IN THE EXPECTED ENVIRONMENT TODAY WILL BE ORGANIZED AND HAVE A GOOD CHANCE OF ROTATING. ALL OF THE AREA WILL BE SUSCEPTIBLE TO SVR THREAT TODAY...BUT BEST MIX OF PARAMETERS COMES TOGETHER FROM THE SRN TIER NY INTO NE PA, WHERE MODERATE RISK OF SVR WIND AND HAIL...PLUS ISOLD TORNADOS IS EXPECTED. THANKS SPC FOR COORD. TEMPWISE...WARMER MET/FWC GUIDANCE WAS ON THE MONEY YESTERDAY AND WITH +13-14C WEDGE ARRIVING THATS THE DIRECTION ILL TAKE TODAY. 70S EVERYWHERE. LITTLE ADJUSTMENT TO THE FCST BEYOND TODAY WAS NEEDED. AFTER A PARTIALLY CLEAR AND RAIN FREE LATE EVENING WITHIN THE DRY SLOT...UPPER CUTOFF LOW WILL ROTATE ENERGY INTO THE AREA LATE TONIGHT AND MONDAY WITH SIGNIFICANTLY COLDER TEMPS. COLD CORE SHOWERS A GOOD BET...SLOWLY ABATING AT NIGHT AND MOVING AWAY TOWARD MIDWEEK. .BGM...SVR WX OUTLOOK FOR SLGHT-MDT RISK. BREWSTER
Hazardous weather outlook, May 11, 4:29 AM EDT, 5 hours 23 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-111015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 429 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY. A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL CROSS THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FEATURE AND IMPACT THE AREA FROM SOUTHWEST TO NORTHEAST MAINLY BETWEEN 2 PM AND 7 PM. THUNDERSTORMS THAT DEVELOP WILL BE FORMING IN AN ENVIRONMENT CONDUCIVE TO RAPID SEVERE WEATHER DEVELOPMENT INCLUDING DAMAGING WIND GUSTS...LARGE HAIL AND EVEN THE CHANCE FOR ISOLATED TORNADOS. THE MORE FAVORED AREA FOR ALL OF THESE POSSIBILITIES EXISTS FROM THE SOUTHERN FINGER LAKES REGION... SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA WHERE THE STORM PREDICTION CENTER HAS HOISTED A MODERATE RISK EVENT STATUS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING. JAB
In the hours before
Special weather statement, May 11, 4:20 AM EDT, 5 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 420 AM EDT SUN MAY 11 2003 ...SOME SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT LAKES REGION TODAY. THE ASSOCIATED WARM FRONT WILL APPROACH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS MORNING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE REGION. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON AS WARM AND HUMID AIR SURGES INTO THE REGION AHEAD OF AN APPROACHING COLD FRONT. THIS UNSTABLE AIR MASS WILL BE ABLE TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS. ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IS UNDER A RISK FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS DURING THE MID AND LATE AFTERNOON HOURS, BUT THE GREATEST THREAT FOR DAMAGING WIND GUSTS, LARGE HAIL AND EVEN THE POTENTIAL FOR ISOLATED TORNADOS, WILL EXIST FROM THE SOUTHERN FINGER LAKES AND CENTRAL SOUTHERN TIER COUNTIES OF NEW YORK...SOUTHWARD ACROSS ALL OF NORTHEAST PENNSYLVANIA. THE STORM SYSTEM APPROACHING THE REGION TODAY HAS PRODUCED SEVERE WEATHER FOR THE PAST SEVERAL DAYS IN THE NATIONS HEARTLAND. YOU ARE URGED TO STAY INFORMED WITH THE LATEST UPDATES CONCERNING TODAYS POTENTIALLY DANGEROUS WEATHER SITUATION BY LISTENING TO NOAA WEATHER RADIO, OR BY VISITING OUR WEBSITE AT WEATHER.GOV. BREWSTER
Special weather statement, May 11, 9:40 AM EDT, 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-112000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 420 AM EDT SUN MAY 11 2003 ...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT LAKES REGION TODAY. THE ASSOCIATED WARM FRONT IS PRODUCING SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA THIS MORNING. MORE NUMEROUS AND INTENSE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID OR LATE AFTERNOON AS WARM AND HUMID AIR SURGES INTO THE REGION AHEAD OF AN APPROACHING COLD FRONT. THIS UNSTABLE AIR MASS WILL BE ABLE TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS. ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IS UNDER A MODERATE RISK FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM MID OR LATE AFTERNOON INTO THE EVENING HOURS. THE POTENTIAL FOR STRONG AND DAMAGING WIND GUSTS, LARGE HAIL, AND ISOLATED TORNADOS WILL EXIST ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA LATER TODAY. THE STORM SYSTEM APPROACHING THE REGION TODAY HAS PRODUCED SEVERE WEATHER FOR THE PAST SEVERAL DAYS IN THE NATIONS HEARTLAND. YOU ARE URGED TO STAY INFORMED WITH THE LATEST UPDATES CONCERNING TODAYS POTENTIALLY DANGEROUS WEATHER SITUATION BY LISTENING TO NOAA WEATHER RADIO, OR BY VISITING OUR WEBSITE AT WEATHER.GOV. JAB/RHB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 48 min |
| May 11, 5:26 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 49 min |
| May 11, 5:56 PM EDT | Tornado Warning | BGM | Cayuga | 34 min |
| May 11, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 26 min |
| May 11, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 32 min |
| May 11, 6:36 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 24 min |
| May 11, 6:59 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Tompkins | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.